Funnel Cloud, Grand Forks
- When
- September 20, 2:12 PM CST
- Where
- Grand Forks County, 0.93 mi W of Grand Forks
- Reported by
- Trained Spotter
- Coordinates
- 47.920, -97.070
A cold core funnel dropped out of the clouds near downtown Grand Forks.
A low pressure system became vertically stacked very close to the Grand Forks area. By mid afternoon, a funnel cloud dropped out of the clouds on the eastern edge of the city of Grand Forks and went back up.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A low pressure system became vertically stacked very close to the Grand Forks area. By mid afternoon, a funnel cloud dropped out of the clouds on the eastern edge of the city of Grand Forks and went back up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 1:37 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
237 PM CDT TUE SEP 20 2011
.SHORT TERM... /TONIGHT THROUGH FRIDAY/
FORECAST CHALLENGES FOR TONIGHT FOCUSED ON CURRENT LOW PRESSURE
SYSTEM OVER THE AREA AND ASSOCIATED HEADLINES. LOWEST PRESSURES
NOW OVER THE NORTH CENTRAL VALLEY WITH CENTER OF SURFACE WINDS
CIRCULATION BACK INTO THE EASTERN DEVILS LAKE BASIN. LATEST RADAR
SHOWING BAND OF HEAVIEST PRECIPITATION NOW OVER THE UPPER SHEYENNE
AND EASTERN DEVILS LAKE BASINS...AND CONTINUES TO BE RATHER SLOW
MOVING. SHORT TERM MODELS IN DECENT AGREEMENT AND WILL USE A
FORECAST BLEND FOR TIMING OF THE SYSTEM. CAVALIER...NORTHERN
RAMSEY...AND TOWNER COUNTIES HAVE RECEIVED UP TO TWO AND ONE HALF
INCHES OF RAIN ALREADY TODAY. AVERAGE RAINFALL FOR THAT AREA MORE
LIKELY IN THE TWO INCH TO TWO AND ONE QUARTER INCH RANGE...AND IS
SHIFTING INTO EASTERN CAVALIER THROUGH EASTERN RAMSEY.
WITH RAIN STILL FALLING AND IN EXCESS OF TWO INCHES ALREADY...WILL
ISSUE SMALL STREAM ADVISORY FOR NORTHERN RAMSEY...NORTHEASTERN
BENSON...TOWNER AND CAVALIER COUNTIES.
WINDS CONTINUE TO BE IN THE MIDDLE TO HIGH END ADVISORY RANGE (IN
THE DEVILS LAKE AREA) WITH HIGHEST WINDS BEING REPORTED AT CANDO.
EARLIER HAD SOME REPORTS NEARING WARNING CRITERIA BUT HAVE SUBSIDED
SLIGHTLY THE LAST HOUR SO CURRENT WIND HEADLINES LOOK GOOD.
HAVE ONLY BEGAN TO SEE PRECIP REPORTS IN THE SOUTHEASTERN HALF OF
THE CWA THE LAST COUPLE OF HOURS...AS THE DRY SLOT SLOWLY FILLS IN
AND THE COLUMN SATURATES OVER WEST CENTRAL MN. WILL UP POPS BACK
TO LIKELY FOR LATE AFTERNOON AS GRANT COUNTY NOW SEEING SOME RAIN.
THIS EVENING...LOW PRESSURE SYSTEM WILL CONTINUE TO DRIFT
EASTWARD. MODELS IN DECENT AGREEMENT ON TIMING OF PRECIP TAPERING
OFF IN THE FAR NORTHWEST AROUND 06Z...SO BEGAN DECREASING POPS IN
WESTERN ZONES SLIGHTLY QUICKER THAN PREV FORECAST. MAIN
ISSUE...HOWEVER...WILL BE DEFORMATION ZONE PRECIP ACROSS THE NORTH
AS THE SYSTEM SHIFTS EAST. THINK THIS BAND WILL WEAKEN GRADUALLY
THIS EVENING AND OVERNIGHT...THUS NOT EXPECTING AS HIGH RAINFALL
AMOUNTS IN THE NORTHERN VALLEY...GENERALLY IN THE ONE AND A HALF
TO TWO INCH RANGE. MEANWHILE TIGHTER PRESSURE GRADIENT WILL SHIFT
FURTHER EAST...INTO THE VALLEY BY 00Z...AND WINDS WILL SHIFT TO
THE NORTHWEST AND PICK UP IN THE VALLEY THIS EVENING. WITH LITTLE IN
THE WAY OF COLD ADVECTION...CONTINUE TO THINK ADVISORY WINDS FOR
THE DEVILS LAKE REGION AND LOW END ADVISORY BY THE TIME WINDS MAX
OUT WITHIN THE VALLEY.
TONIGHT AND TOMORROW...LOW WILL CONTINUE TO PULL OUT OF THE AREA
AND PRECIP SHOULD TAPER OFF IN EASTERN ZONES BY MID WEDNESDAY
AFTERNOON. DO EXPECT SOME CLOUDS TO LINGER INTO THE EVENING...BUT
SHOULD CLEAR OUT BY LATE TOMORROW EVENING ACROSS MOST OF AREA.
THURSDAY AND FRIDAY...HIGH PRESSURE WILL SET IN AND BRING PLENTY
OF SUNSHINE AND TEMPS BACK UP INTO THE UPPER 50S ON THURSDAY AND
MID 60S ON FRIDAY. EARLY THURSDAY MORNING TEMPS COULD DROP INTO
THE MID 30S...DEPENDING ON WHEN CLOUD COVER FROM EXITING SYSTEM
DECREASES.
.LONG TERM...
500 MB TROUGH WILL CLOSE OFF AND SIT OVER THE LOWER GREAT LAKES AND
OHIO VALLEY REGION WITH AN UPPER RIDGE BUILDING NORTHEAST INTO THE
NRN PLAINS THIS WEEKEND INTO EARLY NEXT WEEK. A WEAK SHORT WAVE MAY
MOVE THROUGH MONDAY BUT OVERALL AIRMASS LOOKS DRY AND WILL GO VERY
LOW POPS SAT-TUES PER HPC. TEMPS APPEAR NR OR JUST A BIT ABOVE
NORMAL. WARMEST AIRMASS TO OUR WEST OVER ERN MT AND FAR WRN ND.
&&
.AVIATION...
SFC AND 500 MB LOW WILL MOVE VERY SLOWLY EAST LATE THIS AFTN-EVE AND
SLOWLY WEAKEN IN INTENSITY. TIMING OF MOVEMENT WILL DICTATE WIND
SHIFT FROM THE SOUTHWEST TO NORTH-NORTHWEST AS IT PASSES BY.
CURRENT INDICATIONS ARE THAT WINDS WILL SHIFT TO THE NORTH-NORTHWEST
IN THE RED RIVER VALLEY CLOSE TO 00Z THEN THE BEMIDJI AREA NR 06Z.
WINDS WILL INCREASE MARKEDLY AND BECOME GUSTY WITH GUSTS OVER 30KTS
EXPECTED AT GFK-FAR-TVF TAF SITES ESP IN THAT 02Z-06Z PERIOD. AREA
OF RAIN WILL MOVE THROUGH AS WELL. EXPECT MOSTLY MVFR CIGS DROPPING
INTO AREAS OF IFR CIGS OVERNIGHT. BUT CONDITIONS COULD BE VARIABLE
WITH POCKETS OF VFR CIGS AS WELL. GUST NORTHWEST WINDS WILL REACH
BEMIDJI NR 06Z....WITH GUSTY NORTH-NORTHWEST ALL AREAS THROUGH 18Z
WED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR
NDZ008-016-027-029-030-039-053.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ006-007-014-015-
024-026-028-038-049-052-054.
MN...WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR
MNZ001>004-007-029-030-040.
&&
SPEICHER/RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 303 PM CDT TUE SEP 20 2011 MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-212015- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH- 303 PM CDT TUE SEP 20 2011 ...STRONG WINDS AND RAIN ACROSS MUCH OF THE REGION INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT AN AREA OF LOW PRESSURE WILL BRING PERIODS OF RAIN TO THE REGION TONIGHT. THE FAVORED AREA FOR MORE SIGNIFICANT RAINFALL WILL BE ALONG AND NORTH OF HIGHWAY 2 WHERE TWO INCHES OR MORE OF RAIN IS EXPECTED THROUGH TONIGHT. STRONG WINDS WILL ALSO DEVELOP ON THE BACK SIDE OF THE LOW. WINDS FROM 25 TO 35 MPH WITH POSSIBLE GUSTS TO NEAR 50 MPH ARE POSSIBLE. THE STRONGER WINDS WILL SPREAD EASTWARD INTO THE VALLEY REGION THIS EVENING INTO TONIGHT. THESE STRONG WINDS WILL PRODUCE LARGE WAVES FROM 4 TO 6 FEET ON DEVILS LAKE WHICH COULD CAUSE BEACH AND ROAD BED EROSION. WAVES COULD WASH DEBRIS OVER LOW LYING ROADWAYS CREATING HAZARDOUS TRAVEL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS ARE WELCOME. MNZ005-006-008-009-013>017-022>024-027-028-031-032-212015- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-EAST OTTER TAIL- WADENA- 303 PM CDT TUE SEP 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPEICHER
The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
1 funnel cloud. Local standard time, as filed.
A cold core funnel dropped out of the clouds near downtown Grand Forks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334585.